Alert archive / South Carolina / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 129, NWS Columbia, SC

July 12, 2010Fairfield County, Kershaw County, Lancaster County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 12, 2010, 3:03 PM EDT for Fairfield County, Kershaw County, Lancaster County, South Carolina. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2010, 3:03 PM EDT (19:03 UTC)
Expired
Jul 12, 2010, 3:45 PM EDT
In force
42 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Fairfield County, SC, Kershaw County, SC, Lancaster County, SC

The radar

The Columbia radar (KCAE), 64 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 3:09 PM EDTTSTM WND DMG11 Ne Woodfields, SCTREES DOWN ON POWER LINES ON SHEFFIELD DRIVE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 12, 1:14 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.1 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2010-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2479 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2010-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2479 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
525 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

100 
WUUS52 KCAE 121903
SVRCAE
SCC039-055-057-121945-
/O.NEW.KCAE.SV.W.0129.100712T1903Z-100712T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
303 PM EDT MON JUL 12 2010

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA
  KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA
  EASTERN FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 345 PM EDT

* AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES NORTHWEST OF LUGOFF...OR
  11 MILES WEST OF CAMDEN...AND MOVING EAST AT 20 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE KERSHAW

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT MONDAY
EVENING FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.

&&

LAT...LON 3428 8046 3418 8047 3410 8071 3418 8085
      3426 8081 3426 8089 3454 8090 3462 8042
      3460 8040 3437 8030
TIME...MOT...LOC 1902Z 281DEG 20KT 3431 8075

$$

TTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:21 PM EDT, 42 minutes earlier.

Area forecast discussion, Jul 12, 2:21 PM EDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
221 PM EDT MON JUL 12 2010

.SYNOPSIS...

A HOT AND HUMID AIRMASS WILL REMAIN IN PLACE THROUGH THE END OF
THE WEEK. A SERIES OF UPPER WAVES WILL BRING CONTINUED CHANCES OF
AFTERNOON AND EVENING THUNDERSTORMS THROUGH THE MID WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...

ANOTHER ROUND OF CONVECTION ALREADY UNDERWAY WITH MORNING CLOUDS
HAVING BROKEN...ALLOWING FOR GOOD SURFACE HEATING AND STRONG
DESTABILIZATION.  CAPE VALUES CURRENTLY EXCEEDING 2500-3000 J/KG
ACROSS MUCH OF THE FORECAST AREA...WITH MARGINAL SHEAR VALUES TO
SUPPORT ISOLATED SEVERE CONVECTION.  PRECIPITABLE WATER VALUES
ALREADY OVER 2 INCHES SHOULD SUPPORT WET MICROBURSTS. WEAKLY
DIFFLUENT FLOW ALOFT AND WEAK SHORTWAVE ENERGY SHOULD HELP ENHANCE
CONVECTION THROUGH THE EVENING HOURS AS IT MOVES ACROSS THE REGION.
SPC ALREADY ISSUED A WATCH FOR THE FORECAST AREA WITH DAMAGING WIND
THE MAIN THREAT...WITH HAIL A LESSER THREAT.

WILL CARRY LIKELY POPS LATE AFTERNOON AND EVENING SPREADING FROM
WEST TO EAST AS STORMS PUSH ACROSS THE FORECAST AREA. EXPECT
CONVECTIVE DEBRIS CLOUDS AND POSSIBLE STRATUS DEVELOPMENT OVERNIGHT
IN THE WAKE OF CONVECTION...WHICH SHOULD HELP MINIMIZE RADIATIONAL
COOLING...RESULTING IN OVERNIGHT LOWS IN THE MID 70S.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...

ANOTHER SHORTWAVE MOVING THROUGH AN AMPLIFYING TROUGH ON TUESDAY
WILL INTERACT WITH MODERATE INSTABILITY AND VERY HIGH ATMOSPHERIC
MOISTURE...IN THE FORM OF PRECIPITABLE WATER VALUES WELL OVER 2
INCHES. THIS WILL ACT TO INITIATE SCATTERED CONVECTION ACROSS THE
FORECAST AREA WITH SOME STORMS POSSIBLY BEING STRONG.  SPC CONTINUES
TO OUTLOOK THE AREA FOR ISOLATED SEVERE STORMS AS SCATTERED STORMS
WILL LIKELY PRODUCE OUTFLOW BOUNDARIES WHICH COULD ALLOW FOR
CLUSTERS TO DEVELOP...ENHANCING THE DAMAGING WIND THREAT.  WILL
CONTINUE WITH HIGH CHANCE POPS TUESDAY AFTERNOON AND EVENING...THEN
SLIGHTLY LOWER CHANCE POPS ON WEDNESDAY AND THURSDAY.  THE BAND OF
ABOVE 2 INCH PRECIPITABLE WATER VALUES WILL REMAIN OVER THE FORECAST
AREA THROUGH THIS PERIOD...MEANING AT LEAST ISOLATED TO SCATTERED
CONVECTION CAN BE EXPECTED.  HIGH TEMPERATURES WILL CONTINUE TO BE
IN THE LOWER TO MID 90S WITH OVERNIGHT LOWS IN THE 70S...RESULTING
IN HEAT INDEX VALUES NEAR ADVISORY CRITERIA.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...

NOT MANY CHANGES TO THE EXTENDED FORECAST AS MEDIUM RANGE MODELS
CONTINUE TO INDICATE A MID LEVEL WEAKNESS OVER THE SOUTHEAST INTO
THE MID ATLANTIC AREAS...BETWEEN THE LARGE RIDGE OVER THE DESERT
SOUTHWEST AND THE BERMUDA RIDGE OFF THE SOUTHEAST COAST.  LINGERING
FRONTAL BOUNDARIES...ALTHOUGH WEAK...MAY ALSO PROVIDE SOME
ADDITIONAL FOCUSING FOR CONVECTIVE DEVELOPMENT DURING THE EXTENDED
FORECAST PERIOD.  WILL CONTINUE WITH THE DIURNAL POPS OF LOWER
CHANCE POPS DURING THE DAY DIMINISHING TO SLIGHT CHANCE AT NIGHT.
PRECIPITABLE WATER VALUES REMAIN QUITE HIGH THROUGH THE PERIOD...IN
EXCESS OF 2 INCHES.  THE UPPER RIDGES TRY TO BRIDGE ACROSS THE DEEP
SOUTH BY SUNDAY NIGHT WHICH MAY HELP TO LIMIT ACTIVITY ON
MONDAY...AND WILL CARRY SLIGHTLY LOWER POPS. EXPECT TEMPERATURES
THROUGH THE EXTENDED TO REMAIN NEAR OR SLIGHTLY ABOVE NORMAL IN THE
LOWER TO MID 90S WITH OVERNIGHT LOWS IN THE LOW TO MID 70S.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...

A WARM HUMID AIRMASS WILL REMAIN OVER THE REGION THIS AFTERNOON
AND OVERNIGHT. PRETTY GOOD CLOUD OVER AREA BUT WIDTH AFTERNOON
SUNSHINE THERE SHOULD BE ENOUGH BREAKS IN THE CLOUDS TO MAKE THE
ATMOSPHERE UNSTABLE WITH STRONG LOW LEVEL LAPSE RATES AND LIS
DECREASING TO -6/-8. ALSO CAPES 3000-3500 J/KG. PULSE STORMS WITH
HIGH REFLECTIVITY ELEVATED CORES. SEVERE THUNDERSTORM WATCH JUST
ISSUED FOR ENTIRE CAE CWA THROUGH 9 PM THIS EVENING.

MAINLY VFR CONDITIONS ARE EXPECTED THIS AFTERNOON THROUGH EARLY
TONIGHT OUTSIDE OF CONVECTIVE ACTIVITY. IFR-MVFR CONDITIONS IN
SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. MVFR
VSBYS IN FOG NEAR DAWN TUESDAY THROUGH MID MORNING TUESDAY. IFR
CONDITIONS POSSIBLE DURING THIS PERIOD BUT CONFIDENCE IS LOW TO
PLACE IN TAF SITES AT THIS TIME. AFTER 14Z TUESDAY...MAINLY VFR
CONDITIONS BUT IFR-MVFR CONDITIONS ARE AGAIN POSSIBLE IN SHOWERS
AND THUNDERSTORMS MAINLY TUESDAY AFTERNOON.

EXTENDED AVIATION OUTLOOK...SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS EXPECTED.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

SYNOPSIS...HC
NEAR TERM...HC
SHORT TERM...HC
LONG TERM...HC
AVIATION...TTH
Hazardous weather outlook, Jul 12, 5:07 AM EDT, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
507 AM EDT MON JUL 12 2010

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-130907-
AIKEN-BAMBERG-BARNWELL-BURKE-CALHOUN-CHESTERFIELD-CLARENDON-COLUMBIA-
EDGEFIELD-FAIRFIELD-KERSHAW-LANCASTER-LEE-LEXINGTON-LINCOLN-MCCORMICK-
MCDUFFIE-NEWBERRY-ORANGEBURG-RICHLAND-RICHMOND-SALUDA-SUMTER-
507 AM EDT MON JUL 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING. A FEW
STORMS MAY PRODUCE LOCALLY HEAVY DOWNPOURS. ISOLATED SEVERE
WIND GUSTS IN EXCESS OF 60 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jul 12, 9:39 AM EDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
939 AM EDT MON JUL 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     6 SSW TRENTON           33.67N 81.88W
07/11/2010                   EDGEFIELD          SC   DEPT OF HIGHWAYS

            TREES DOWNED ON HWY 121 AND BETTIS ACADEMY ROAD

&&
Local storm report, Jul 12, 9:45 AM EDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
945 AM EDT MON JUL 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     6 WNW SUMTER            33.98N 80.49W
07/11/2010                   SUMTER             SC   PUBLIC

            TREES DOWNED IN CHERRYVALE

&&
Local storm report, Jul 12, 9:45 AM EDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
945 AM EDT MON JUL 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     4 WNW SUMTER            33.96N 80.45W
07/11/2010                   SUMTER             SC   PUBLIC

            TREES DOWNED IN CHERRYVALE

&&
Special weather statement, Jul 12, 1:47 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
147 PM EDT MON JUL 12 2010

GAZ077-121845-
BURKE-
147 PM EDT MON JUL 12 2010

...STRONG THUNDERSTORMS WERE AFFECTING BURKE COUNTY...

AT 145 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF
LOUISVILLE TO 7 MILES WEST OF WADLEY...OR ALONG A LINE EXTENDING FROM
22 MILES WEST OF WAYNESBORO TO 34 MILES WEST OF MILLEN...MOVING
SOUTHEAST AT 15 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 877 6 3
3...6 7 7 2.
Special weather statement, Jul 12, 2:53 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
253 PM EDT MON JUL 12 2010

GAZ077-SCZ035-121945-
BARNWELL-BURKE-
253 PM EDT MON JUL 12 2010

...STRONG THUNDERSTORMS WERE AFFECTING BARNWELL AND BURKE COUNTIES...

AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS NEAR SARDIS OR 15 MILES EAST OF WAYNESBORO...
MOVING EAST AT 20 MPH.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 877 6 3
3...6 7 7 2.

TTH

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 1:57 PM EDTSevere Thunderstorm WarningCAELancaster63 min
Jul 12, 2:55 PM EDTTornado WarningCAEChesterfield, Lancaster50 min
Jul 12, 3:18 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick57 min
Jul 12, 3:20 PM EDTSevere Thunderstorm WarningCAEBamberg, Orangeburg40 min
Jul 12, 3:31 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell, Orangeburg44 min
Jul 12, 3:45 PM EDTSevere Thunderstorm WarningCAERichland, Sumter45 min
Jul 12, 3:49 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lancaster41 min
Jul 12, 4:12 PM EDTTornado WarningCAELancaster48 min
Jul 12, 4:20 PM EDTTornado WarningCAERichland, Sumter25 min
Jul 12, 4:26 PM EDTSevere Thunderstorm WarningCAEOrangeburg49 min
Jul 12, 4:30 PM EDTSevere Thunderstorm WarningCAERichland, Sumter45 min
Jul 12, 4:37 PM EDTAreal Flood AdvisoryCAERichland, Sumter113 min
Jul 12, 4:44 PM EDTSevere Thunderstorm WarningCAECalhoun, Orangeburg, Richland46 min
Jul 12, 4:58 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Orangeburg, Sumter62 min
Jul 12, 5:13 PM EDTTornado WarningCAEClarendon, Lee, Sumter47 min
Jul 12, 5:17 PM EDTSevere Thunderstorm WarningCAEBamberg, Calhoun, Orangeburg20 min
Jul 12, 5:26 PM EDTTornado WarningCAECalhoun, Clarendon, Orangeburg49 min
Jul 12, 5:53 PM EDTAreal Flood AdvisoryCAECalhoun, Clarendon, Kershaw, Lee, Orangeburg, Richland and 1 more112 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.